Alert archive / California / Wind Advisories in 2019

Wind Advisory 29, NWS Phoenix, AZ

September 28, 2019Imperial County, Riverside County, San Bernardino County, California

NWS Phoenix, AZ issued this wind advisory at Sep 28, 2019, 1:46 AM PDT for Imperial County, Riverside County, San Bernardino County, California. It took effect at Sep 28, 2019, 2:00 PM PDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Sep 28, 2019, 1:46 AM PDT (08:46 UTC)
In effect from
Sep 28, 2019, 2:00 PM PDT
Expired
Sep 29, 2019, 8:00 AM PDT
In force
18 hr
Issued by
NWS Phoenix, AZ

Counties Imperial County, CA, Riverside County, CA, San Bernardino County, CA

The radar

The San Diego radar (KNKX), 154 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 8.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2019-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2019-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

886 
WWUS75 KPSR 280846
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
146 AM MST Sat Sep 28 2019

CAZ560-564-282300-
/O.NEW.KPSR.WI.Y.0029.190928T2100Z-190929T0900Z/
Joshua Tree NP West-Chuckwalla Mountains-
Including the cities of Cottonwood Visitor, 
Lost Horse-Keys Village, and Imperial Hot Mineral Springs
146 AM PDT Sat Sep 28 2019

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 2 AM PDT
SUNDAY...

* WHAT...West southwest winds 20 to 30 mph with gusts to 45 mph.

* WHERE...Western portion of Joshua Tree National Park and 
  Chuckwalla Mountains.

* WHEN...From 2 PM this afternoon to 2 AM PDT Sunday.

* IMPACTS...Difficult driving conditions, especially for larger
  vehicles traveling along roads with crosswinds. Light, unsecured
  objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ562-282300-
/O.NEW.KPSR.WI.Y.0029.190928T2100Z-190929T1500Z/
Imperial County Southwest-
146 AM PDT Sat Sep 28 2019

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 AM PDT
SUNDAY...

* WHAT...West winds 25 to 40 mph with gusts to 55 mph.

* WHERE...Southwest corner of Imperial County.

* WHEN...From 2 PM this afternoon to 8 AM PDT Sunday.

* IMPACTS...Difficult driving conditions, especially for larger
  vehicles traveling along roads with crosswinds. Light, unsecured
  objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
3 follow-up statements
373 
WWUS75 KPSR 282024
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
124 PM MST Sat Sep 28 2019

CAZ560-564-290900-
/O.CON.KPSR.WI.Y.0029.190928T2100Z-190929T0900Z/
Joshua Tree NP West-Chuckwalla Mountains-
Including the cities of Cottonwood Visitor, 
Lost Horse-Keys Village, and Imperial Hot Mineral Springs
124 PM PDT Sat Sep 28 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM PDT SUNDAY...

* WHAT...West southwest winds 20 to 30 mph with gusts to 45 mph.

* WHERE...Western portion of Joshua Tree National Park and 
  Chuckwalla Mountains.

* WHEN...From 2 PM this afternoon to 2 AM PDT Sunday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ562-291100-
/O.CON.KPSR.WI.Y.0029.190928T2100Z-190929T1500Z/
Imperial County Southwest-
124 PM PDT Sat Sep 28 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT SUNDAY...

* WHAT...West winds 25 to 40 mph with gusts to 55 mph.

* WHERE...Southwest corner of Imperial County.

* WHEN...From 2 PM this afternoon to 8 AM PDT Sunday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
777 
WWUS75 KPSR 291009
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
309 AM MST Sun Sep 29 2019

CAZ562-291500-
/O.CON.KPSR.WI.Y.0029.000000T0000Z-190929T1500Z/
Imperial County Southwest-
309 AM PDT Sun Sep 29 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING...

* WHAT....West winds 20 to 30 mph with gusts to 45 mph.

* WHERE...Southwest corner of Imperial County.

* WHEN...Until 8 AM PDT this morning.

* IMPACTS...Difficult driving conditions, especially for larger
  vehicles traveling along roads with crosswinds. Light, unsecured
  objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
649 
WWUS75 KPSR 291013
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
313 AM MST Sun Sep 29 2019

CAZ562-291500-
/O.CON.KPSR.WI.Y.0029.000000T0000Z-190929T1500Z/
Imperial County Southwest-
313 AM PDT Sun Sep 29 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING...

* WHAT...West winds 20 to 30 mph with gusts around 40 mph.

* WHERE...Southwest corner of Imperial County.

* WHEN...Until 8 AM PDT this morning.

* IMPACTS...Difficult driving conditions, especially for larger
  and more high profile vehicles traveling along roads - such as
  Interstate 8 - with crosswinds. Light and unsecured objects may
  become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Sep 27, 10:11 PM PDT, 3 hours 35 minutes earlier.

Area forecast discussion, Sep 27, 10:11 PM PDT, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1011 PM MST Fri Sep 27 2019

.UPDATE...aviation discussion.

&&

.SYNOPSIS...
Drying conditions are expected tonight and into this weekend with
only slight chances for rain across the higher terrain north and
east of Phoenix. Temperatures should remain below seasonal
normals through the middle of next week, with slight chances for
rain returning later in the week.

&&

.DISCUSSION...
The low pressure system responsible for recent active weather over
the region is transitioning to an open wave, and quickly moving
eastward into southeast Arizona. Enough moisture is present to
support isolated shower development primarily east of the Phoenix
area this afternoon. Thermodynamically, poor lapse rates aloft are
resulting in marginal instability values, which is limiting the
intensity of ongoing showers, although some brief heavy rain is
still possible. Expect shower activity to quickly diminish later
this evening and overnight as drier air moves in from the west.

For Saturday, modest mid-level height flows ahead of a rapidly
amplifying trough over the Pacific Northwest will spread into
northwest Arizona. Despite the drier air mass, this may still be
sufficient to generate a few showers along the northern fringes of
La Paz County eastward into southern Gila County. However, only a
slight chance of precipitation exists, and any showers that do
form are not expected to be intense. Winds are also expected to
become breezy across southeast California on Saturday afternoon in
response to a tightening surface pressure gradient, with a few
gusts up to 30 mph possible. A similar situation is expected on
Sunday, with the same areas experiencing low-end precipitation
chances. Otherwise, temperatures will warm up a few degrees
Saturday and Sunday, but still remain 5 to 8 degrees below
seasonal normals. Periods of high clouds are expected, but skies
should remain mostly sunny.

Further drying is expected into early next week as the mean
trough position remains nearly fixed in place, but will weaken in
intensity. Thus, expect minimal precipitation chances through the
early part of next week. High temperatures will remain very
similar from day-to-day, in the upper 80s and lower 90s over the
desert areas, but overnight low temperatures will cool off
substantially amidst the drier air mass. In fact, we may start to
see some locations reach the 50s during the early morning hours,
with Yuma forecast to fall to 59 degrees Monday morning.

The large-scale pattern will remain fairly active across the
western CONUS throughout next week, with a series of shortwave
troughs quickly moving eastward across the Great Basin and
Rockies. This also means that any moisture advection from the
south will likely remain shunted east of Arizona for the most part
as a westerly flow component persists aloft. There is enough
forecast model spread to maintain slight chances of showers and
thunderstorms Thursday and Friday of next week, despite the drying
trend noted in most ensemble guidance. Temperatures will likely
remain below normal throughout the forecast period.

&&

.AVIATION...Updated at 0511Z

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

A few mid-level cloud decks around 6-7 kft will continue to thin
out as we head into the overnight hours. Lingering mid-level
moisture and daytime heating during the afternoon tomorrow will
allow scattered cumulus cloud decks to redevelop around 7-8 kft
before clear conditions develop tomorrow evening. Drying
conditions are expected tonight and through most of the TAF period
with a very slight chance for rain across the higher terrain
north and east of Phoenix tomorrow afternoon and evening. An
isolated storm or a weak outflow from the north is not out of the
question tomorrow afternoon, but chances are very low (~10 percent
or less) and thus we have not included any mention in the TAFs.
If this 10 percent chance were to come to fruition, DVT and SDL
would be the most likely terminals to see minimal impacts from an
isolated weak storm or outflow. Outside of any shower or storm,
winds through early tomorrow afternoon will remain fairly light
following typical diurnal trends. Thereafter, there remains a
signal that winds will become elevated in the afternoon out of
the south first and then west, with the strongest winds and gusts
after 4 pm.

Southeast California/Southwest Arizona including KIPL and KBLH:

Mostly clear skies are expected through the TAF period. Winds at
KIPL will favor a westerly component with gusty conditions
developing around 20Z tomorrow afternoon (gusts up to 25-30 kts).
At KBLH, expect winds to favor a southerly component with gusty
conditions developing around 17Z (gusts up to 25-30 kts).

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Monday through Friday:
Much drier conditions are expected into the middle of next week
with temperatures remaining below normal. Daytime RH values will
generally remain above 15% with good overnight recovery. Winds
will be somewhat stronger on Sunday but will otherwise be fairly
light and favor diurnal trends. Slight chances of showers return
to the forecast Thursday and Friday as a low pressure system over
the Pacific Northwest potentially interacts with increasing
moisture.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Rogers
AVIATION...Hernandez
FIRE WEATHER...Rogers

Nearby

Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.